High Wind, Nelson
- When
- April 9, 9:55 AM EST
- Where
- Nelson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Measured at Wintergreen.
Upper level trough axis remained to the west, with strong southwest flow noted throughout the vertical column.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upper level trough axis remained to the west, with strong southwest flow noted throughout the vertical column.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 9, 9:28 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 AM EDT SAT APR 9 2016
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS
AFTERNOON. HIGH PRESSURE WILL MOVE OVER THE REGION TONIGHT AND
SUNDAY. A WARM FRONT WILL MOVE ACROSS THE AREA MONDAY FOLLOWED BY
ANOTHER COLD FRONT MONDAY NIGHT. HIGH PRESSURE BUILDS IN FOR THE
SECOND HALF OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL TROUGH AXIS STILL WEST OF THE APPALACHIANS THIS
MORNING. DYNAMIC COOLING WILL CONTINUE TO TAKE PLACE THROUGH EARLY
AFTERNOON WITH H5 TEMPS DROPPING TO -38C PER UPSTREAM RAOB AT PBZ
AND MODEL GUIDANCE. MODIFIED SOUNDING YIELDS ABOUT 250 J/KG CAPE
WITH TOTAL TOTALS OF 63. EXPECT CONVECTIVE SHOWERS TO DEVELOP SOON
AS CONVECTIVE TEMPS IN THE MID 40S ARE REALIZED. RAIN...SNOW...SLEET
AND THUNDERSTORMS WILL ALL BE POSSIBLE. ALREADY SEEN A FEW
SPORADIC LIGHTNING STRIKES AT MANASSAS AND CHARLES COUNTY. AN
OVERSHOOTING TOP WAS SEEN EARLIER OVER FAIRFAX CITY WITH IR
BRIGHTNESS TEMPS MATCHING UP TROP TEMPS ON 12Z IAD RAOB AND MODEL
GUIDANCE. WEST WINDS WILL BE INCREASING SOON HOWEVER LATEST
GUIDANCE SHOWS WIND GUSTS STAYING MAINLY IN THE MID 30S (KNOTS)
WITH ONLY THE HIGHER ELEVS AND BLUE RIDGE MTNS SEEING ANY GUSTS
OVER 40 KTS.
TROUGH AXIS SHIFTS EAST BY 00Z TONIGHT WITH SUBSIDENCE INVERSION
STRENGTHENING RAPIDLY AND SHOWERS DISSIPATING QUICKLY WITH LOSS OF
HEATING AND INSTABILITY. VERY COLD TONIGHT FOR EARLY APRIL
STANDARDS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
WIDESPREAD FREEZE TONIGHT WITH MIN TEMPS BELOW 30F CWA WIDE DESPITE
MIXING NWLY FLOW. THE AIR WILL BE THAT COLD.
HIGH PRESSURE BUILDS EAST ACROSS THE AREA SUNDAY MORNING WITH A
WELCOME TRANQUIL PERIOD. RETURN FLOW LATE IN THE DAY WITH MAX
TEMPS UPR 40S NE TO LOW TO MID 50S CENTRAL AND SW PORTIONS OF THE
CWA.
COLD FRONT APPROACHES FROM THE WEST MONDAY WITH BEST CHANCES OF RAIN
IN THE NWRN HALF OF THE CWA. GFS SUGGESTS A RAINY DAY WHILE THE
ECMWF HAS SOME SHOWERS WEST OF I-95 IN THE MORNING. TEMPERATURES A
COUPLE DEGREES BELOW NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE CALM AFTR THE STORM...AFTR A PD OF ACTIVE WX AND MULTIPLE
HEADLINES THE XTND PART OF THE FCST WL BE ONE WHERE THE
ATMOSPHERE OVR THE ERN SEABOARD WL BE COOL...BUT QUIETING DOWN.
THERE WL BE SOME ACTION AT THE BEGINNING OF THE PD AS A WEAKER CD
FNT (AS OPPOSED TO THE ONE THAT IS COMING THRU TDA OR LAST SAT
NGT) WL BE SAGGING THRU THE CWA FM NW TO SE. THIS WL TRANSLATE
INTO A PD OF XTNSV CLDNS AND PCPN...BUT ONLY OF THE LIQUID
VARIETY. TEMPS MON NGT WL RNG FM THE M40S JUST E OF THE HIGHLANDS
TO THE M50S IN LWR SRN MD.
AFTR THAT HIGH PRES BLDS INTO THE AREA TUE NGT THRU FRI. THE
BIGGEST CONCERN WL BE ANOTHER ROUND OF COLDER-THAN-NRML TEMPS TUE
NGT AND WED NGT. MORE FRST/FRZ PRODUCTS WL LKLY NEED TO BE ISSUED
FOR AREAS WHERE GROWING SEASON HAS BEGUN. HIGHS WL BE ABT 10 DEGS BLO
NRML FOR MID APR - NRMLY IN M60S.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
RAIN...SNOW...SLEET AND EVEN THUNDERSTORMS WILL ALL BE POSSIBLE.
WINDS INCREASING WITH GUSTS IN THE MID 30KTS DIMINISHING LATE
TONIGHT. PRECIP ENDS BY 00Z TONIGHT.
HIGH PRESSURE OVERHEAD SUNDAY MORNING...THEN RETURN FLOW IN THE
EVENING. COLD FRONT APPROACHES FROM THE WEST MONDAY.
SUB-VFR CONDS XPCTD MON NGT AND TUE AS A CD FNT MOVES THRU THE
MID ATLC. HIGH PRES RETURNS TO THE RGN LATER TUE THRU WED.
&&
.MARINE...
GALES EXPECTED TO BEGIN LATE MORNING/MIDDAY FROM SW TO NE AS LOW
PRESSURE PASSES NRN PART OF THE BAY. PEAK GUSTS TO 40 KNOTS EARLY
THIS EVENING. SCA BEGINS LATE NIGHT INTO SUNDAY MORNING. HIGH
PRESSURE PASSES SUNDAY WITH SLY FLOW ONSET SUNDAY EVENING. MAY SEE
SLY CHANNELING SCA SUNDAY NIGHT. COLD FRONT APPROACHES MONDAY WITH
SWLY FLOW GUSTING UP TO 20 KT.
SCA CONDS PSBL MON NGT-TUE AS A CD FNT MOVES THRU THE WATERS. THIS
MAY CONT TUE NGT AND WED AS HIGH PRES MOVES OVR THE MID ATLC.
&&
.TIDES/COASTAL FLOODING...
BLOWOUT TIDES EXPECTED THIS AFTERNOON THROUGH SUN WITH TOTAL
WATER LEVELS AROUND 2 FT BELOW ASTRONOMICAL LEVELS.
&&
.CLIMATE...
RECORDS LOWS FOR APR 10...
DCA 28 1997
BWI 22 1985
IAD 19 1985
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR DCZ001.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SUNDAY FOR
DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
MDZ501.
WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ501.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
MDZ003>006-503-505-507.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR MDZ003-004-013-014-016-503>506.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SUNDAY FOR
MDZ011-013-014-016>018-504-506-508.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT
FOR MDZ017-018.
VA...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
VAZ503.
WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ025>027-029-
503-504-507-508.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
VAZ025>031-036>040-050>052-501-502-505>508.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR VAZ028-030-031-052>055-057-501-502-505-506.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SUNDAY FOR
VAZ053>057.
WV...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
WVZ501-503-505.
WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ055-501>503-
505-506.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY FOR
WVZ051>053.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 PM EDT THIS
EVENING FOR WVZ052-053.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 10 AM EDT SUNDAY FOR
ANZ531>534-537-539>543.
GALE WARNING UNTIL 2 AM EDT SUNDAY FOR ANZ530>543.
SMALL CRAFT ADVISORY FROM 2 AM TO 6 AM EDT SUNDAY FOR ANZ530-
535-536-538.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BAJ
LONG TERM...ABW
AVIATION...LFR/ABW
MARINE...LFR/ABW
TIDES/COASTAL FLOODING...ABW
CLIMATE...ABWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT APR 9 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101230- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1030 AM EDT SAT APR 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE WATERS TODAY AND TONIGHT. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING. NORTHWEST WIND GUSTS TO 50 MPH ARE EXPECTED. A FREEZE WARNING IS IN EFFECT TONIGHT INTO SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST AND/OR FREEZE PRODUCTS WILL LIKELY NEED TO BE ISSUED FOR TUESDAY NIGHT FOR PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-101230- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1030 AM EDT SAT APR 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MID AFTERNOON FOR AREAS WEST FROM THE ALLEGHENY FRONT. A WIND ADVISORY IS IN EFFECT FOR THE RIDGE TOPS OF THE BLUE RIDGE MOUNTAINS INTO THE ALLEGHENY AND POTOMAC HIGHLANDS. THIS WILL EXPAND TO INCLUDE ADDITIONAL AREAS THIS AFTERNOON. NORTHWEST WIND GUSTS AROUND 50 MPH ARE POSSIBLE INTO THIS EVENING. IN THE CENTRAL SHENANDOAH VALLEY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE AN ENHANCED WILDFIRE THREAT THIS AFTERNOON. A FREEZE WARNING IS IN EFFECT FOR ALL ACTIVE GROWING AREAS TONIGHT INTO SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST AND/OR FREEZE PRODUCTS WILL LIKELY NEED TO BE ISSUED FOR TUESDAY NIGHT FOR PORTIONS OF ACTIVE GROWING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
827 AM EDT SAT APR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM SLEET 1 NNE HERNDON 38.98N 77.38W
04/09/2016 M0.0 INCH FAIRFAX VA NWS EMPLOYEE
&&
EVENT NUMBER LWX1603726
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT SAT APR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM SLEET N FAIRFAX 38.85N 77.30W
04/09/2016 M0.0 INCH CITY OF FAIRFAX VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1603727
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 AM EDT SAT APR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SLEET MANASSAS 38.75N 77.49W
04/09/2016 M0.0 INCH CITY OF MANASSAS VA PUBLIC
&&
EVENT NUMBER LWX1603728
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 AM EDT SAT APR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM SLEET 1 N BULL RUN 38.80N 77.52W
04/09/2016 M0.0 INCH PRINCE WILLIAM VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1603729
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT SAT APR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM SLEET 2 SW GOLDEN BEACH 38.47N 76.72W
04/09/2016 M0.0 INCH ST. MARYS MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1603730
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1036 AM EDT SAT APR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 2 E BARCROFT 38.86N 77.07W
04/09/2016 M0.0 INCH ARLINGTON VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1603731
LFRThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Measured at Wintergreen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628993.